Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 105, NWS JSJ

August 21, 2005

NWS JSJ issued this flash flood warning at Aug 21, 2005, 2:59 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 2:59 PM CDT (19:59 UTC)
Expired
Aug 22, 2005, 9:00 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 211958
FFWSJU
PRC039-107-212200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
359 PM AST SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CIALES
     OROCOVIS

* UNTIL 600 PM AST

* AT 345 PM AST...CIVIL DEFENSE OFFICIALS REPORTED FLASH FLOODING 
ALONG THE RIO TORO NEGRO IN OROCOVIS. THE OFFICIALS REPORTED THAT 
ROAD 615 IN CIALES WAS BLOCKED AND IMPASSABLE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1820 6650 1821 6647 1834 6649 1833 6653

$$

BD/FC
1 follow-up statement
000 
WGCA72 TJSJ 212215
FFSSJU
PRC039-107-212300-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
555 PM AST SUN AUG 21 2005

THE FLASH FLOOD WARNING ISSUED EARLIER FOR THE MUNICIPALITIES OF 

     CIALES AND OROCOVIS

...HAS EXPIRED...

AT 550 PM AST...DOPPLER RADAR INDICATED THAT THE SHOWERS OCCURRING 
OVER THE MUNICIPALITIES ABOVE HAVE ENDED. 

NO ADDITIONAL RAINFALL IS EXPECTED IN THE NEAR FUTURE...THUS THE 
FLASH FLOOD WARNING FOR PEOPLE IN THE MUNICIPALITIES ABOVE HAS BEEN 
ALLOWED TO EXPIRE.

$$

RIVERA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:25 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 21, 2:25 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
325 PM AST SUN AUG 21 2005

.DISCUSSION...

THE 12Z SOUNDING INDICATED THAT THERE WAS STILL CONSIDERABLE
MOISTURE LINGERING OVER THE LOCAL ISLANDS BEHIND THE REMNANTS OF
T.D. 10...WITH THE PRECIPITABLE WATER OVER TWO INCHES. IN
ADDITION...THERE WAS CONSIDERABLE CAPE AND THE STABILITY INDICES
WERE ONLY SLIGHTLY LESS THAN THE 12Z SOUNDING FROM YESTERDAY...WHICH
YIELDED CONSIDERABLE CONVECTION. WITH THE DAY TIME HEATING THIS
MORNING AND THE LOW LEVEL WINDS NOT SUFFICIENT TO SHEAR APART THE
CONVECTION...THUNDERSTORMS FORMED EARLY THIS MORNING ALONG THE
CORDILLERA CENTRAL AND RESULTED IN MODERATE TO HEAVY RAINFALL.

EARLIER THIS MORNING THERE WAS STILL SOME LINGERING MID LEVEL
CIRCULATION JUST TO THE NORTH OF PUERTO RICO...BUT RECENT SAT
IMAGERY AND LATEST MODEL GUIDANCE SUGGEST THAT THIS FEATURE SHOULD
MOVE TO THE WEST NORTH WEST AND HAVE LESS IMPACT ON THE REGION AFTER
TODAY.

GUIDANCE AND IMAGERY SUGGEST A SLIGHTLY DRIER AIR MASS APPROACHING
THE REGION FROM THE EAST...AHEAD OF A WEAK TROPICAL WAVE APPROACHING
6O WEST. THIS COUPLED WITH WEAKER NORTHEASTERLY FLOW SHOULD RESULT
IN LESS CONVECTION POTENTIAL FOR MONDAY.

FAIRLY TRANQUIL MARINE CONDITIONS ARE FORECAST FOR THE NEXT SEVERAL
DAYS. BUT SOUTHEAST WINDS AND AN INCREASE IN SPEED ARE FORECAST
ACROSS THE NORTHEAST CARIBBEAN BY EARLY WEDNESDAY...BUT THE INCREASE
IN LOCAL SEAS IS ONLY EXPECTED TO APPROACH 4 TO 5 FEET...AND MAINLY
CONFINED TO THE OFF SHORE ATLANTIC WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  88  80  90 /  20  40  30  40
STT  80  87  80  88 /  30  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

41
Hazardous weather outlook, Aug 21, 11:00 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
1200 PM AST SUN AUG 21 2005

PRZ001>013-AMZ710>750-221030-
1200 PM AST SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...THE REMNANTS OF TROPICAL DEPRESSION TEN IS LOCATED NORTH
OF HISPANIOLA...AND THE TROPICAL WAVE WHICH PASSED THE LOCAL AREA IS
ALSO TO THE WEST OF PUERTO RICO SUNDAY MORNING. THESE FEATURES WILL
CONTINUE TO  MOVE TOWARD THE WEST TODAY. SATELLITE PICTURES ARE
SHOWING A MORE STABLE ATMOSPHERE BEHIND THE FEATURES MENTIONED
ABOVE. STRONG SURFACE HIGH PRESSURE CENTERED OVER THE CENTRAL
ATLANTIC WILL SLOWLY BUILD INTO THE CARIBBEAN...PROVIDING EAST
NORTHEAST WIND FLOW. PATCHES OF CLOUDS WILL BE ENTERING THE LOCAL
AREA TODAY TO PRODUCE SHOWERS AND THUNDERSTORMS...THIS ACTIVITY WILL
BE ENHANCED WITH THE LOCAL ISLAND EFFECTS AND DIURNAL HEATING. LOOK
FOR AN INCREASE IN CLOUDINESS AND NUMEROUS TO SCATTERED SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON ...ESPECIALLY OVER THE INTERIOR AND
WESTERN PORTION OF THE ISLAND.

.DAYS TWO THROUGH SEVEN...

WE GOING TO START THE WORK WEEK WITH A PLEASANT MONDAY WITH A LOT OF
SUNSHINE AND LESS MOISTURE THAN PREVIOUS DAYS. THEN...LATE MONDAY
INTO TUESDAY... MODEL GUIDANCES ARE SUGGESTING AN INCREASE OF
MOISTURE...WHICH WILL LEAD TO A GREATER CHANCES OF SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON. THE NEXT TROPICAL WAVE WILL
APPROACH THE LOCAL AREA BY THE END OF THE WORK WEEK. THIS TROPICAL
WAVE IS A STRONG ONE AND IS ACCOMPANIED BY A LARGE AREA OF
CLOUDINESS AND THUNDERSTORMS. THIS WAVE IS PASSING JUST SOUTH OF THE
CAPE VERDE ISLANDS. THIS SYSTEM HAS THE POTENTIAL FOR SOME
DEVELOPMENT DURING THE NEXT DAY OR TWO...AS IT MOVES GENERALLY
WESTWARD OVER THE TROPICAL ATLANTIC.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ720>730-221030-
1200 PM AST SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...THE REMNANTS OF TROPICAL DEPRESSION TEN IS LOCATED NORTH
OF HISPANIOLA...AND THE TROPICAL WAVE WHICH PASSED THE LOCAL AREA ON
SATURDAY IS ALSO TO THE WEST OF THE LOCAL AREA AS OF SUNDAY MORNING.
THESE FEATURES WILL CONTINUE TO MOVE TOWARD THE WEST TODAY. STRONG
SURFACE HIGH PRESSURE CENTERED OVER THE CENTRAL ATLANTIC WILL SLOWLY
BUILD INTO THE CARIBBEAN...PROVIDING EAST NORTHEAST WIND FLOW.
PATCHES OF CLOUDS WILL BE ENTERING THE LOCAL ISLANDS TODAY TO
PRODUCE A FEW SHOWERS AND THUNDERSTORMS. LOOK FOR A MIXTURE OF
SUNSHINE AND FEW CLOUDS IN THE MORNING HOURS...THEN AN INCREASE OF
CLOUDS AND MOISTURE WILL ENHANCE THE DEVELOPMENT OF SHOWERS AND
STORMS IN THE AFTERNOON OVER THE REGION AND ADJACENT COASTAL WATERS.
FOR TONIGHT...SKIES SHOULD BE PARTLY CLOUDY...THEN AFTER MIDNIGHT...
MOSTLY CLEAR SKIES WILL PREVAIL WITH A CHANCE OF RAIN OF 30 PERCENT.

.DAYS TWO THROUGH SEVEN...
WE GOING TO START THE WORK WEEK WITH A PLEASANT MONDAY OVER THE
LOCAL ISLANDS WITH A LOT OF SUNSHINE AND LESS MOISTURE THAN PREVIOUS
DAYS. HOWEVER...WITH A EAST NORTHEASTERLY TRADE WIND FLOW...PATCHES
OF CLOUDS WILL BE PASSING AND GOING ACROSS THE ISLANDS AND A FEW
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE. THEN...LATE MONDAY
INTO TUESDAY... MODEL GUIDANCES ARE SUGGESTING AN INCREASE OF
MOISTURE...WHICH WILL LEAD TO A GREATER CHANCES OF SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON. THE NEXT TROPICAL WAVE WILL
APPROACH THE LOCAL AREA BY THE END OF THE WORK WEEK. THIS TROPICAL
WAVE IS A STRONG ONE AND IS ACCOMPANIED BY A LARGE AREA OF
CLOUDINESS AND THUNDERSTORMS. THIS WAVE IS PASSING JUST SOUTH OF THE
CAPE VERDE ISLANDS. THIS SYSTEM HAS THE POTENTIAL FOR SOME
DEVELOPMENT DURING THE NEXT DAY OR TWO...AS IT MOVES GENERALLY
WESTWARD OVER THE TROPICAL ATLANTIC.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.